Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 352, NWS Dodge City, KS

July 28, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2018, 10:38 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 10:38 PM CDT (03:38 UTC)
Expired
Jul 28, 2018, 11:24 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KDDC 290338
SVRDDC
KSC069-081-119-175-290445-
/O.NEW.KDDC.SV.W.0352.180729T0338Z-180729T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1038 PM CDT SAT JUL 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seward County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...
  Southern Gray County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 1145 PM CDT.

* At 1038 PM CDT, a severe thunderstorm was located 6 miles north of
  Satanta, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade, Sublette, Satanta, Montezuma, Copeland, Tice, The Haggard
  Elev, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3746 10108 3763 10105 3776 10033 3750 10025
      3715 10035
TIME...MOT...LOC 0338Z 273DEG 29KT 3752 10096 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
261 
WWUS53 KDDC 290404
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1104 PM CDT SAT JUL 28 2018

KSC069-081-119-175-290445-
/O.CON.KDDC.SV.W.0352.000000T0000Z-180729T0445Z/
Seward KS-Meade KS-Gray KS-Haskell KS-
1104 PM CDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN SEWARD...NORTHWESTERN MEADE...SOUTHERN GRAY AND
EASTERN HASKELL COUNTIES...

At 1104 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Tice to 5 miles northwest of
Plains, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Meade, Montezuma, Copeland, Tice, The Haggard Elev, Missler and
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 10077 3766 10087 3776 10033 3750 10025
      3715 10035
TIME...MOT...LOC 0404Z 270DEG 26KT 3764 10079 3731 10067 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
220 
WWUS53 KDDC 290424
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1124 PM CDT SAT JUL 28 2018

KSC069-081-119-175-290434-
/O.CAN.KDDC.SV.W.0352.000000T0000Z-180729T0445Z/
Seward KS-Meade KS-Gray KS-Haskell KS-
1124 PM CDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHERN GRAY AND EASTERN HASKELL COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3733 10077 3766 10087 3776 10033 3750 10025
      3715 10035
TIME...MOT...LOC 0422Z 273DEG 29KT 3763 10060 3730 10048 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:25 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 6:25 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Sat Jul 28 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM CDT Sat Jul 28 2018

Another cluster of storms is anticipated this evening into the
overnight period. Storms are expected to initiate and/or move into
west central Kansas around 00Z and trek southeastward through the
CWA. Models also suggest a second cluster of storms to form across
southern Nebraska and move into central Kansas a few hours later.
A few of these storms look to become severe with hail up to 2
inches, winds over 60 mph, and frequent lightning being the main
concern. With how moist the ground is, flooding may also be an
issue. Skies will become mostly cloudy overnight with some
clearing across far western Kansas towards sunrise. There may be a
few lingering showers across south central Kansas by sunrise
tomorrow. Otherwise expect decreasing cloudiness throughout the
day. Winds will generally be from a southeasterly direction
overnight then more of a northeasterly direction tomorrow. As for
temperatures, lows tonight are progged to range from the lower 60s
along the KS/CO border to upper 60s across south central Kansas.
Highs tomorrow are only expected to reach around 80 degrees along
the I-70 corridor to upper 80s along the KS/OK border.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM CDT Sat Jul 28 2018

Another MCS will be possible Sunday night as an upper level trough
approaches. Locally heavy rain and strong winds will once again be
possible. A few lingering showers will be possible Monday morning
with decreasing cloudiness in the afternoon. Drier air then moves
into the area early to mid part of next week with much cooler
temperatures. One exception to this will be along the KS/CO border
where a few storms may slide into the area during the evening. As
for temperatures, highs look to only reach into the 80s Sunday,
upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer
each day with around 90 degrees by late week. Lows will generally
range form the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat Jul 28 2018

Timing and location of strongest MCS activity late tonight is the
main challenge in this forecast. Storms coming out of southeastern
Colorado will impact GCK to LBL terminals around 03Z should they
hold together. Indications are that another MCS will develop in
southwest Nebraska and move/evolve southeast across northwest and
west central KS later in the night. TAF amendments are likely
given such uncertainty in how the convective evolution unfolds.
Prevailing wind is expected to be northeasterly after the storms
move through early tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  84  64  80 /  70  10  50  40
GCK  64  83  62  79 /  70  10  50  50
EHA  64  86  61  80 /  40  10  50  50
LBL  66  86  63  80 /  40  10  60  40
HYS  64  78  62  76 /  90  10  40  30
P28  69  87  67  82 /  70  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Sat Jul 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-----------------

Thunderstorms are expected to move into far western Kansas after 7
pm. Very large hail and damaging winds can be expected with storms
that remain isolated. Thunderstorms are expected to develop into
a large cluster during the late evening and then progress
southeastward into south central Kansas overnight. The main
concern with the storms late in the evening and overnight will be
damaging winds and very heavy rains that could lead to localized
flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another cluster of thunderstorms is expected Sunday evening.
These storms could contain damaging winds and large hail, with
the best chance of severe storms in extreme western Kansas.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight between
7 pm and 2 am.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Jul 28, 9:17 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
917 PM CDT SAT JUL 28 2018

KSZ084-085-290315-
Stevens KS-Morton KS-
917 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STEVENS
COUNTIES UNTIL 1015 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Richfield, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton and Feterita.

LAT...LON 3735 10204 3714 10133 3700 10142 3699 10204
TIME...MOT...LOC 0217Z 286DEG 36KT 3718 10199

UMSCHEID
Local storm report, Jul 28, 9:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/28/2018  M60 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

&&

JRJ
Special weather statement, Jul 28, 10:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1021 PM CDT SAT JUL 28 2018

KSZ075-076-085-086-290415-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1021 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
GRANT...NORTHEASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL
COUNTIES UNTIL 1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta, Tice, Ryus, Cave and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 10100 3751 10127 3761 10123 3760 10065
      3730 10071
TIME...MOT...LOC 0321Z 284DEG 22KT 3754 10119

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:17 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 28, 9:41 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 28, 10:21 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 10:51 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens54 min
Jul 28, 11:23 PM CDTSpecial Weather StatementDDCSeward67 min
Jul 28, 11:33 PM CDTSpecial Weather StatementDDCClark, Ford, Meade57 min
Jul 28, 11:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 11:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jul 29, 12:08 AM CDTSpecial Weather StatementDDCFinney, Kearny67 min
Jul 29, 12:32 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade58 min
Jul 29, 12:34 AM CDTSevere Thunderstorm WarningDDCEllis56 min
Jul 29, 12:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 29, 12:47 AM CDTAreal Flood AdvisoryDDCFinney3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford37 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman40 min
Jul 29, 1:35 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott55 min
Jul 29, 1:43 AM CDTAreal Flood AdvisoryDDCPratt3 hr
Jul 29, 3:07 AM CDTFlash Flood WarningDDCPratt3 hr
Jul 29, 5:49 AM CDTAreal Flood WarningDDCPratt6 hr
Jul 29, 6:27 AM CDTAreal Flood WarningDDCEdwards, Hodgeman, Pawnee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.